I was so excited having my morning flight from Pekanbaru to Medan. After staying in my hometown, not allowed to go anywhere for two months, finally I'm back for another journey. My destination this time, was exploring northern part of Sumatera, including Aceh and Sabang. I had planned everything. Even I got very cheap ticket flight from Pekanbaru to Medan. Here we go, Berastagi, Siantar, and Lake Toba were my highlight in North Sumatera Province.
One of my favorite things to do is hiking, for sure. That's why, Mount Sibayak and Sinabung was my first destination. Upon my arrival, I skipped Medan, and directly went off to Berastagi, a city, flanked between Mount Sibayak and Sinabung. I loved it there. Fresh fruits and vegetables look tempting along the roadside. Cool weather, fresh air, colorful flowers. It was so cold until I was too lazy to clean myself after my long way from Medan, I have to. I spent my first day looking at my friend's flower garden, and took a rest before my hike.
The next day, my friend Vonso and I began to hike the first mount, Sibayak, still an active volcano with a crater spurting out sulfur smoke. It was a short hike, only about 1 hour if you ride motorbike to the last parking area. I took public transportation named angkot, and it stopped until the registration post. Me and my friend walked for 3 hours until we reached the top. The trek is pretty easy and relax. Few meters before the summit, you can hear a sound similar to plane crossing sound, coming from the crater. Special smell from sulfur popping into your nose. There's also popular hot spring around there. From the junction, turn right.
|Stairs in Mount. Sibayak|
|Crater in Mount Sibayak|
|Top of Mount Sibayak|
Next, done admiring the beauty of Mount. Sibayak, we went back to Berastagi and had a quick stopover in Lumbhini Park. This golden temple really looks like the temple in Thailand.
Next plan was hiking Mount Sinabung. I knew it's a bit tiring and forcing myself hiking in a day. I wanted to make it quick so it could fit my travel plan and schedule. I contacted other backpacker from Medan and they agreed to accompany me. Around 4 p.m. on the same day, Vonso and took another angkot to Lau Kawar Lake. Starting point to Mount Sinabung. Normally it takes 6 hours climbing Mount Sinabung. We decided to climb at 1.30 a.m. Here's our timeline:
Lau Kawar-Shelter 1 : 1.30 a.m.-2 a.m. (30 minutes)
Shelter 1-Shelter 2: 2 a.m.-3 a.m. (1 hour)
Shelter 2-Shelter 3 (pandan): 3.15 a.m.-4 a.m. (45 minutes)
Shelter 3-Shelter 4 : 4 a.m.-4.20 a.m. (20 minutes)
We encountered problem coming from nature, the weather was not friendly. It started to rain so we decided to open flysheet, made bivouac and waited until the rain stopped. But it didn't stop. My friend told me the next trek is rocky stones with slope until 70-80 degrees and when it rains, the water will flow like waterfall. Around 6 a.m. the rain still didn't stop so we went back to Pandan Shelter where some friends built the camp over there. Water source is available. Finally at 8 p.m. the rain stopped and we continued to climb until summit. Somehow, I was freaking out with the slope until 80 degrees. Almost looks like wall climbing. I didn't dare to let off my hand and kept holding on the stone while my friends stepped on the stone one by one without holding anything. Scary tough. Then, after an hour, I did it! I love the beautiful view of Lau Kawar Lake and also the mountain ranges. The peak is huge. Enough for hundred tents. The sulfur smoke was very thick at that time but carried by the wind to another side. There's a crater down below. The cloud, what more can I say.
|Rocky stones to the summit|
|View of Lau Kawar |
|Top of Mount Sinabung|
That's it, my one day journey to two mountains. Two days actually but pretty tiring until I had a long sleep after getting down from the hiking. So, here are the transportation detail for all these trips.
Getting to Medan
There are three alternatives which can take you from Kualanamu Airport to Medan City:
Train/Raillink : around 45 minutes (Rp 80,000)
Damri Bus : 1-2 hours depends on traffic (Rp 15,000 to Carrefour/city) (Rp 10,000 to Amplas Bus Station, if you want to continue to Berastagi, Toba, etc)
Taxi : Price may reach Rp 200,000.
Getting to Berastagi
Kualanamu-Amplas Station by Damri for an hour (Rp 10,000)
Amplas Station-Sutra Bus Station by angkot 135 (blue) or RMC A97 (red) for around 30 minutes (Rp 5,000). If you take angkot 135, ask the driver to stop you at "Pertigaan Merek" and you have to walk a little bit to take the bus. Ask around.
Sutra Bus Station-Berastagi by Sutra Bus for one and a half hour (Rp 10,000)
Popular guesthouse is Losmen Sibayak Guest House at Veteran Road no 119. Telephone number: (0628) 91122
Getting to Mount Sibayak
By angkot Kama (Green) for 20 minutes (Rp 3,000). Retribution fee (Rp 4,000)
Getting to Lumbhini Park
From Berastagi take angkot Sigantang Sira (orange) around 10 minutes (Rp 4,000) drinks and foods are not allowed inside. Free entrance. If you come from Medan by sutra bus you can ask them to drop you at Simpang Tugu Jeruk and take angkot Sigantang Sira (Rp 2,000)
Getting to Mount Sinabung
From Berastagi Angkot Station or market take angkot RIO to Lau Kawar around 45 minutes (Rp 10,000). Entrance fee to Lau Kawar (Rp 4,000)
Traveled in 31 August-1 September 2013
If you think the post is useful, kindly share this information by clicking the logo below. You'll be directed to your facebook or twitter.
Labels: Indonesia, mountain, North Sumatera